Product Type: other medicinal products
Newest Review: ... completely took my pain away. The caplets are slightly more expensive than other branded named pain killers, but well worth buying. On... more
Goodbye pain...hello sleepiness
Syndol Pain Relief Caplets
Member Name: bollinger28
Syndol Pain Relief Caplets
Date: 02/11/07, updated on 28/02/13 (17227 review reads)
Advantages: Quick and effective in dealing with migraine and tension headaches.
Disadvantages: Make you incredibly drowsy. Codeine based medication so can become habit forming.
I therefore popped into my local Lloyds pharmacy and had a word with the pharmacist about any alternative over the counter medications he could recommend. I actually asked him for the strongest over the counter migraine tablets that he could sell me. He came back with a navy blue box branded "Syndol". I must say that I had never heard of this brand before, but I was more than willing to give anything a try to alleviate the banging pain in my head.
~~ WHAT IS SYNDOL? ~~
Syndol is the brand name for a paracetamol-based painkiller manufactured by Hoechst Marion Roussel Ltd. There are designed to mainly treat migraines and tension headaches. Migraine headaches tend to target one side of the head, and are often accompanied by nausea, vomiting and visual disturbances. Tension headaches are more likely to affect you neck and shoulders as well as your head. However, Syndol are also effective for the treatment of period pain, neuralgia, toothache, muscular or rheumatic pain, toothache or muscle contractions. Syndol is particularly good at relaxing your muscles and thus easing the pain.
The tablets are packaged in a plain blue box with a simple white plastic sleeve containing the pale yellow tablets. The tablets contain four main ingredients, namely paracetamol (used to treat mild/moderate pain and good for reducing fever), codeine (blocks the transmission of pain signals to the body), doxylamine succinate (an antihistamine to ease the symptoms of nausea and vomiting, as well as relax muscles) and caffeine (a mild stimulant to speed up the pain killing process).
~~ PRICES & AVAILABILITY ~~
The tablets are readily available to buy over the counter in most good chemists and supermarkets.
£2.40 for 10 tablets
£3.81 for 20 tablets
£4.99 for 30 tablets
~~ DOSAGE ~~
One or two tablets should be taken in the first instance. If symptoms persist you can take another two tablets after four hours. However, you should never take more than a total of 8 tablets in the course of 24 hours.
These tablets should be avoided by anyone with liver or kidney problems due to the amount of paracetamol they contain. Anyone who is pregnant or breast feeding should take advice from their doctor before taking. They should not be given to any child under the age of twelve. Similarly, they should never be taken in conjunction with any other products containing paracetamol. They do also stress that you avoid alcohol whilst they are in your system.
~~ RECOMMENDATION ~~
Take in moderation, these tablets really are rather fantastic at muffling the pain in your head. It's entirely possible for me to wake up with a throbbing migraine headache, take two of these and report for a day at the office, headache forgotten, within the hour. It's best not to take these tablets on an empty stomach, as they are very strong.
However, I must stress that these tablets don't come without a few side effects. First off, they do make you more than a little light-headed. I would best describe the sensation as being a little tipsy. Everything does become a little bit hazy, and it feels like people are talking to you from a great distance and it's taking you an age to respond. I just tell my work colleagues I've taken a couple of my "nutty" tablets (their description...not mine!) and to bear with me for the day. They then understand that asking me to respond to a simple enquiry or deal with a menial task may take me a little longer that day! To that end, it's really best that you don't do anything too technical or strenuous whilst you're taking them, as your ability to concentrate is severely impaired. Similarly, they really do slow down your reflexes and reactions so I wouldn't recommend driving or operating anything too technical.
Side effect number two is extreme drowsiness. However, I would point out that this reaction tends to be more cumulative and really only kicks in if you take a double dose of Syndol (i.e. two tablets at 9.00am, and then another two at 1.00pm). By 8.00pm in the evening it is almost impossible to keep your eyes open, and nodding off in front of the TV is inevitable.
The third possible and worst side effect of Syndol is that it can become habit forming if you take them on a daily basis. Syndol are codeine based, and therefore potentially addictive. If you find yourself reaching for the Syndol every single day when you wake up, you need to get some help from a doctor. However, for me, these tablets are a godsend at dealing with my monthly migraine. I'm very careful to use them only one or two days of every month, and the rest of the time they stay firmly shut away in the medicine cabinet.
** WARNING **
~~ DAILY USAGE CAN BECOME ADDICTIVE ~~
Whilst researching this review, I came across a lot of threads to various different forums warning of the dangers of becoming addicted to Syndol (plus other codeine based medication). Basically, because of the high levels of paracetamol and codeine in Syndol, you should avoid taking these tablets over a prolonged period. We all know that too much paracetamol can cause irreversible liver or kidney damage. However, codeine is also rather dangerous if used in excess.
Codeine is known to be addictive as it contains opium derivatives (like a mild form of morphine). These opium derivatives trigger the brain into releasing chemicals called dopamine, which induce feelings of happiness and well-being. Users achieve a quick sensation of well-being, which they wish to repeat over and over again.
Syndol is unfortunately known to be one of the more potentially habit-forming medications (other painkillers such as Co-codamol, Nurofen Plus, Panadol Ultra and Solpadeine, as well as some cough medicines are also major culprits). Codeine is known to give the user a high and make them feel calmer. Allegedly, some individuals can become hooked on codeine based over the counter medications within three weeks, if taken continuously and to excess. Codeine addiction is really rather nasty and has all sorts of side effects such as continuous headaches, insomnia, bouts of sickness and mood swings. The comedian Mel Smith (Not The Nine O'Clock News) hit the headlines a few years ago when he confessed to his seven year addiction to Nurofen Plus, when he had been taking up to 50 tablets a day. He was finally admitted to hospital with two burst stomach ulcers.
I'm no medical expert (and I don't know anyone addicted to codeine), so I cannot really go into much more detail. However, if you Google codeine, Syndol or Solpadeine, there are lots and lots of links leading to various warnings associated with taking too much codeine based medication. There is also a UK based help group with some useful advice at http://www.codeinefree.me.uk/.
For anyone looking for more information there is a very interesting article entitled "Is Codeine the new heroin of the 21st century?" to be found at http://www.painlab.com/IsCodeineNew_Heroin.htm
Similarly, another eye-opener can be read at:-
http://www.nuts4chic.com/2006/nuts4health/Secret_ Addiction/Addiction topainkillers.htm
~~ FURTHER INFORMATION ~~
Seton Healthcare Group Plc
~~ USEFUL WEBSITE ~~
http://www.codeinefree.me.uk/ - UK based help group with information on the dangers of codeine addiction.
Summary: Quick acting relief for sufferers of tension and migraine headaches
More reviews in the field of Medicine
- Olbas Oil safe for Dogs, Earache, Muscle Pain etc not just Colds & Flu
- Fast working pain releif
- Colic Be Gone!
- Wartner/ Scholl
- Great treatment for mild cases
- Every little helps....with pain!
- Olbas Oil-I fogot how good you are!
- Night Nurse will make it better
- The Best Budget Ibuprofen, for me!
- Sleeping it off with Night Nurse
- Citrucel With Smart Fibre
- Kirkland Signature Acid Controller (Maximum Strength) Tablets
- Kirkland Signature Allerclear Non-Drowsy (Loratadine 10 Mg/Antihistamine) Tablet ...
- Kirkland Signature Acid Reducer Ranitidine 150mg (Maximum Strength) Tablets
- Citrucel With Smart Fibre (Orange Flavour Sugar Free)
- Superdrug Paracetamol Caplet
- Lactulose Solution
- GlaxoSmithKline Eumovate Eczema and Dermatitis Cream
- Lemsip Max Daytime Cold & Flu Capsules
- Ratiopharm AllerTek Allergy Tablets